Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2016, 6:12 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 6:12 PM MDT (00:12 UTC)
- Expired
- Aug 8, 2016, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 83 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:26 PM MDT | TSTM WND GST 52 | 8 Sw Wolf Creek, MT | 52 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS ON INTERSTATE 15. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3220 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS85 KTFX 090012 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 612 PM MDT MON AUG 8 2016 MTZ014-090100- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 612 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK COUNTY UNTIL 700 PM MDT... AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOLF CREEK...MARYSVILLE AND CANYON CREEK. LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243 TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:40 PM MDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 5:40 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT MON AUG 8 2016 Aviation section updated .DISCUSSION... Tonight through Wednesday...An unstable southwesterly flow aloft will reside over the region tonight. Expect scattered thunderstorms to develop mainly north of Dillon to Big Sky line this afternoon and gradually move northeastward through the evening. An isolated strong/severe storm will be possible. On Tuesday, an upper level low will move into western MT by late in the day. Expect another round of storms to move from south to north through the region. There is a better chance for severe storms on Tue with the dynamics/instability a bit stronger. On Wednesday, the upper level low pulls slowly north into Canada. There will be a small chance for a thunderstorm, mainly near the Canadian border. It will be a bit breezy/windy on Wednesday, especially over North Central MT in the wake of the departing upper level low. Temperatures will cool a few degrees each day for Tue and Wed, with highs around 80 on Tue cooling to the upper 60s and mid 70s for Wed. Brusda WEDNESDAY NIGHT THROUGH MONDAY...Forecast models are generally consistent with the overall pattern solution and timing of features during this period. The scattered showers and thunderstorms will decrease Wednesday night as the low pressure center of an upper level trough moves northeast of the forecast area. The trough itself will be slower to exit the area, leaving the area under a somewhat moist and unsettled northwesterly flow aloft Thursday through Friday. Instability will be weak during this time, but forecast models are hinting at a minimum of isolated shower/thunderstorm activity, so have increased pops generally to a slight chance across North Central Montana where upslope influence will be the greatest. A ridge of high pressure will then move into the area for Saturday into Sunday, which will keep the area dry. Similar to last night's model runs, Another upper level trough is forecast to move into the Pacific Northwest Sunday into Monday, putting the area under a more unstable southwesterly flow aloft. However, the forecast models disagree on shower/storm potential. The ECMWF keeps the area generally dry, and the GFS moves some isolated showers/storms over North Central Montana. With neither model showing anything significant, have increased pops a bit, but will monitor future model runs for consistency before increasing them further. With high pressure aloft moving into the area throughout the period, temperatures will gradually warm from about 5 degrees below normal on Thursday to around 5 degrees above normal by Sunday. However, with the potential for clouds/storms into Monday, temperatures will likely cool a few degrees over Sunday. Coulston && .AVIATION... UPDATED 2340z. Scattered thunderstorms will move northeast through the region this evening. Main threat will be lightning...wind gusts near 30kts and small hail. Expect a repeat of these conditions to develop after 20z on Tue, the but storms could be stronger, with a severe storm possible. VFR conditions will prevail outside of the thunderstorms. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 52 82 48 75 / 30 50 70 20 CTB 46 76 48 69 / 20 70 70 30 HLN 50 81 51 77 / 20 60 40 10 BZN 43 85 47 79 / 20 20 20 10 WEY 35 73 36 69 / 10 10 10 0 DLN 45 79 42 76 / 20 10 20 10 HVR 56 84 54 75 / 30 60 70 30 LWT 52 83 51 76 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FOR PORTIONS OF SOUTHWEST MT FOR TUESDAY AFTERNOON AND EVENING. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 8, 12:12 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1212 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 S BOULDER 46.12N 112.11W
08/07/2016 E1.00 INCH JEFFERSON MT PUBLIC
ESTIMATED QUARTER SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Aug 8, 12:16 PM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1216 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL WISDOM 45.62N 113.45W
08/07/2016 E0.25 INCH BEAVERHEAD MT FOREST SERVICE
PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
ESTIMATED.
0315 PM HAIL 2 N CLANCY 46.49N 111.99W
08/07/2016 E0.25 INCH JEFFERSON MT PUBLIC
PEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES.
0325 PM HAIL CLANCY 46.47N 111.99W
08/07/2016 E1.00 INCH JEFFERSON MT BROADCAST MEDIA
ESTIMATED QUARTER SIZE HAIL IN THE CLANCY AREA.
0340 PM HAIL 4 NNW WINSTON 46.52N 111.70W
08/07/2016 E1.50 INCH BROADWATER MT TRAINED SPOTTER
PING PONG SIZE HAIL FALLING.
0432 PM TSTM WND GST 8 SE BUTTE 45.92N 112.40W
08/07/2016 M58 MPH JEFFERSON MT DEPT OF HIGHWAYS
58 MPH WIND GUST AT HOMESTAKE PASS ON INTERSTATE 90.
0445 PM HAIL 8 S BOULDER 46.12N 112.11W
08/07/2016 E1.00 INCH JEFFERSON MT PUBLIC
ESTIMATED QUARTER SIZE HAIL FALLING.
0515 PM TSTM WND GST 8 W TOWNSEND 46.31N 111.70W
08/07/2016 M62 MPH BROADWATER MT MESONET
62 MPH WIND GUST AT THE ELKHORN RAWS LOCATION. TIME OF
EVENT IS ESTIMATED.
0535 PM HAIL 1 NW TOWNSEND 46.33N 111.54W
08/07/2016 E0.70 INCH BROADWATER MT TRAINED SPOTTER
DIME SIZE HAIL FALLING IN THE TOWNSEND AREA.
0547 PM HAIL TOWNSEND 46.32N 111.52W
08/07/2016 M1.25 INCH BROADWATER MT PUBLIC
STILL HAILING AT TIME OF CALL.
0550 PM TSTM WND GST 3 WNW TOWNSEND 46.33N 111.59W
08/07/2016 M66 MPH BROADWATER MT MESONET
66 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
ESTIMATED.
0552 PM TSTM WND GST 6 E GEYSER 47.28N 110.35W
08/07/2016 M56 MPH JUDITH BASIN MT OTHER FEDERAL
0555 PM TSTM WND GST 11 E TOWNSEND 46.33N 111.28W
08/07/2016 M52 MPH BROADWATER MT TRAINED SPOTTER
SPOTTER REPORTS DIME TO QUARTER SIZED HAIL
0555 PM HAIL 11 E TOWNSEND 46.33N 111.28W
08/07/2016 M1.00 INCH BROADWATER MT TRAINED SPOTTER
SPOTTER REPORTS DIME TO QUARTER SIZED HAIL
0555 PM HAIL 16 ENE SUNBURST 48.99N 111.60W
08/07/2016 E1.25 INCH TOOLE MT PUBLIC
NICKEL TO HALF DOLLAR SIZE HAIL FALLING.
0600 PM HAIL 5 SW WINDHAM 47.04N 110.22W
08/07/2016 M1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER
0725 PM HAIL 1 NW SUNBURST 48.88N 111.91W
08/07/2016 E1.75 INCH TOOLE MT TRAINED SPOTTER
GOLF BALL SIZE HAIL FALLING NEAR SUNBURST.
0730 PM HAIL 4 WNW SUNBURST 48.90N 111.99W
08/07/2016 E1.00 INCH TOOLE MT TRAINED SPOTTER
HAIL UP TO QUARTER SIZE FALLING. HAIL A FEW INCHES DEEP
IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH.
0745 PM HAIL 4 WNW SUNBURST 48.90N 111.99W
08/07/2016 M1.00 INCH TOOLE MT TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME
ESTIMATED BASED ON RADAR.
0850 PM HAIL 8 NW WHITLASH 48.98N 111.40W
08/07/2016 M1.00 INCH TOOLE MT TRAINED SPOTTER
STORM SPOTTER REPORTS QUARTER SIZED HAIL
0850 PM TSTM WND GST 8 NW WHITLASH 48.98N 111.40W
08/07/2016 E50 MPH TOOLE MT TRAINED SPOTTER
STORM SPOTTER REPORTS QUARTER SIZED HAIL
&&
BRUSDALocal storm report, Aug 8, 5:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 13 S MARYSVILLE 46.56N 112.31W
08/08/2016 E1.25 INCH LEWIS AND CLARK MT PUBLIC
HALF DOLLAR SIZE HAIL FALLING NEAR MACDONALD PASS.
&&
BRUSDASpecial weather statement, Aug 8, 6:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 612 PM MDT MON AUG 8 2016 MTZ014-090100- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 612 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK COUNTY UNTIL 700 PM MDT... AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOLF CREEK...MARYSVILLE AND CANYON CREEK. LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243 TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Aug 8, 7:13 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 8, 7:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 8, 7:59 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 8, 8:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Aug 8, 8:43 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 47 min |
| Aug 8, 9:30 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 2:38 PM MDT | Special Weather Statement | TFX | Broadwater | 22 min |
| Aug 9, 2:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 9, 2:49 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Aug 9, 3:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 9, 3:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 9, 3:48 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 9, 3:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 9, 4:10 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 9, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 9, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Pondera, Teton | 33 min |
| Aug 9, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 30 min |
| Aug 9, 4:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:01 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 5:02 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Aug 9, 5:27 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:34 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 9, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 23 min |
| Aug 9, 5:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Aug 9, 5:45 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Aug 9, 5:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 49 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.